Ohio, 2012Damaging Winds in Ohio, June 16, 2012
June 16, 2012 · NWS ILN · 2 events in 2 counties and zones
Thunderstorms developed during in an increasingly unstable airmass ahead of a shortwave trough. Some of these storms became severe with damaging winds and large hail being the main threats.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $11,000
- Crop damage
- None recorded
- Events
- 2
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Thunderstorms developed during in an increasingly unstable airmass ahead of a shortwave trough. Some of these storms became severe with damaging winds and large hail being the main threats.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Wilmington, OH wrote its last area forecast discussion before the first event at Jun 16, 1:14 PM EST, 27 minutes earlier.
Area forecast discussion, Jun 16, 1:14 PM EST, 27 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE WILMINGTON OH
214 PM EDT SAT JUN 16 2012
.SYNOPSIS...
A SERIES OF WEAK DISTURBANCES WILL BRING CHANCES FOR SHOWERS AND
THUNDERSTORMS THIS WEEKEND. RIDGING WILL THEN BUILD BACK ACROSS
THE REGION FOR THE FIRST HALF OF NEXT WEEK.
&&
.NEAR TERM /UNTIL 6 PM THIS EVENING/...
SHOWER AND THUNDERSTORM ACTIVITY CONTINUES ACROSS PORTIONS OF NORTHERN
KENTUCKY THIS AFTERNOON. IN ADDITION QUITE A BIT OF CU HAS
DEVELOPED ACROSS THE ENTIRE WESTERN HALF OF THE FA. ISOLATED
SHOWERS AND THUNDERSTORMS HAVE DEVELOPED ACROSS THIS AREA AND WITH
DECENT INSTABILITY EXPECT THIS TREND TO CONTINUE FOR THE AFTERNOON
HOURS. HIGH TEMPERATURES THIS AFTERNOON WILL BE IN THE UPPER 80S
TO AROUND 9O ACROSS MOST LOCATIONS. SOME LOCATIONS WILL SEE
SLIGHTLY LOWER HIGH TEMPERATURES TODAY WHERE THUNDERSTORMS OCCUR.
&&
.SHORT TERM /6 PM THIS EVENING THROUGH MONDAY/...
MODELS ARE IN GOOD AGREEMENT ON BRINGING AN UPPER LEVEL SHORTWAVE
TROUGH EASTWARD ACROSS SOUTHWEST ONTARIO ON SUNDAY. INTERMITTENT
DISTURBANCES IN THE SOUTHERN EDGE OF THIS TROUGH WILL MOVE ACROSS
OUR REGION SATURDAY NIGHT THROUGH SUNDAY NIGHT.
THE FIRST IN THIS SERIES OF DISTURBANCES WILL BRING AN ENHANCED LOW
LEVEL JET ACROSS THE FORECAST AREA LATE SATURDAY NIGHT. HI-RES
MODELS ARE IN FAIR AGREEMENT ON TRIGGERING THE DEVELOPMENT OF
SCATTERED SHOWERS AND THUNDERSTORMS AS A RESPONSE. IT CURRENTLY
APPEARS THE BEST LIFT WITH THE JET WILL OCCUR ACROSS THE
EAST...WHERE DEEP MOISTURE WILL STILL BE SOMEWHAT LIMITED.
AT THIS TIME HAVE FORECAST ONLY LOW END CHANCE POPS OVERNIGHT.
ONCE THE FIRST DISTURBANCE EXITS OUR AREA SUNDAY MORNING...THERE
MAY BE A BREAK IN CONVECTIVE ACTIVITY AS WE DESTABILIZE INTO THE
EARLY AFTERNOON. THEN...ANOTHER MORE VIGOROUS DISTURBANCE WILL
PUSH TOWARD OUR AREA LATE IN THE AFTERNOON. THIS DISTURBANCE WILL
BRING WITH IT ENHANCED LOW LEVEL CONVERGENCE ACROSS OUR REGION
WITH PWAT VALUES APPROACHING 2 INCHES. AS A RESULT...NUMEROUS
THUNDERSTORMS ARE EXPECTED TO DEVELOP DURING THE LATE AFTERNOON
AND EVENING HOURS. THIS ACTIVITY WILL SPREAD EASTWARD ACROSS OUR
FORECAST AREA THROUGH THE EVENING. MOST OF THIS ACTIVITY WILL
WEAKEN AFTER SUNSET...AND AT THE SAME TIME...THE BEST LIFTING
MECHANISMS WOULD HAVE SHIFTED TO OUR EAST. BY LATE SUNDAY
NIGHT...RIDGING WILL ALREADY HAVE BEGUN TO BUILD NORTHEASTWARD
ACROSS OUR AREA. THIS TREND WILL CONTINUE INTO MONDAY. WITH PLENTY
OF SUN MONDAY...TEMPERATURES WILL ONCE AGAIN BE BACK INTO THE
UPPER 80S TO LOW 90S.
&&
.LONG TERM /MONDAY NIGHT THROUGH FRIDAY/...
THE EXTENDED PERIOD WILL BEGIN WITH A DEVELOPING 500 MB RIDGE AND
RISING HEIGHTS OVER THE OHIO VALLEY...WITH A STRENGTHENING UPPER
HIGH TO BECOME CENTERED OVER OHIO BY TUESDAY/WEDNESDAY. THIS WILL
CAUSE A MODERATELY DEEP TROUGH OVER THE WESTERN ATLANTIC TO
PROGRESSIVELY WEAKEN. FURTHER UPSTREAM A BROAD TROUGH OVER THE
NORTHWEST CONUS WILL BEGIN TO DRIFT EASTWARD...REACHING THE GREAT
LAKES REGION BY THE END OF THE PERIOD AS THE UPPER RIDGE BEGINS TO
BREAK DOWN AND SHIFT EASTWARD. ALL THIS SPELLS A RETURN TO ANOTHER
STRETCH OF ABOVE NORMAL TEMPERATURES AND MAINLY DRY CONDITIONS.
MODELS CONTINUE TO SUGGEST SOME LINGERING PRECIP MONDAY MORNING
DESPITE RISING HEIGHTS AND THE SHORTWAVE HAVING ALREADY MOVED
DOWNSTREAM. THIS MAY BE DUE TO A COMBINATION OF WEAK WARM AIR
ADVECTION AND THE MODELS /ESPECIALLY GFS/ OVERDOING THE DEW POINT.
SHOULD SEE A RETURN TO DRY CONDITIONS BY MONDAY AFTERNOON.
TEMPERATURES WILL RISE INTO THE UPPER 80S TO LOWER 90S MONDAY
THROUGH THURSDAY WITH MILD OVERNIGHT LOWS IN THE UPPER 60S TO LOWER
70S. DEW POINTS LOOK TO REMAIN IN THE 60S THROUGH THE PERIOD...SO
EXPECT IT TO FEEL MUGGY BUT NOT OPPRESSIVELY HUMID.
A COLD FRONT WILL DROP FROM THE GREAT LAKES INTO THE OHIO VALLEY BY
THE END OF THE EXTENDED PERIOD. ECMWF HAS BEEN FASTER THAN THE GFS
IN BRINGING THE FRONT INTO THE AREA. PREFERRED HPC/S COMPROMISE
BETWEEN THE TWO SOLUTIONS WITH THE FRONT PROGGED TO PUSH THROUGH THE
CWA DURING THE DAY ON FRIDAY...PROVIDING THE NEXT BEST CHANCE FOR
SOME SHOWERS/TSTRMS.
&&
.AVIATION /18Z SATURDAY THROUGH THURSDAY/...
QUITE A BIT OF CU HAS DEVELOPED ACROSS THE WESTERN TAF SITES. LESS
CU HAS DEVELOPED AROUND THE KCMH AND KLCK AREA THIS AFTERNOON.
ISOLATED TO SCATTERED SHOWER AND THUNDERSTORM ACTIVITY HAS
DEVELOPED ACROSS EASTERN INDIANA...NORTHERN KENTUCKY...AND WESTERN
OHIO. EXPECT THIS ACTIVITY TO REMAIN ACROSS THE AREA THROUGH THE
AFTERNOON AND EARLY EVENING HOURS. AT THIS POINT HAVE LIMITED
PRECIPITATION MENTION TO MAINLY VCSH HOWEVER ADDED VCTS MENTION TO
KCVG FOR A FEW HOURS THIS AFTERNOON.
EXPECT THUNDERSTORM ACTIVITY TO DECREASE FOR A FEW HOURS DURING THE
EVENING HOURS. ADDITIONAL SHOWER AND THUNDERSTORM ACTIVITY WILL BE
POSSIBLE DURING THE OVERNIGHT HOURS AND INTO THE DAY ON SUNDAY AS
A DISTURBANCE APPROACHES THE AREA. ALTHOUGH ISOLATED THUNDER WILL
BE POSSIBLE AT ANY POINT DURING THIS TIME...LIMITED MENTION OF
THUNDER IN THE TAFS TO THE TIME FRAME THAT WILL HAVE THE
POSSIBILITY OF THE MOST THUNDER ACTIVITY. AT THIS POINT IN TIME IT
APPEARS THAT THIS WILL BE DURING THE LATE MORNING AND INTO THE
AFTERNOON HOURS ON SUNDAY. DUE TO THIS HAVE ADDED A VCTS AND CB
MENTION IN DURING THIS TIME.
OUTLOOK...THUNDERSTORMS POSSIBLE SUNDAY INTO SUNDAY NIGHT.
&&
.ILN WATCHES/WARNINGS/ADVISORIES...
OH...NONE.
KY...NONE.
IN...NONE.
&&
SYNOPSIS...LATTO
NEAR TERM...NOVAK
SHORT TERM...LATTO
LONG TERM...KURZ
AVIATION...NOVAK
Hazardous weather outlook, Jun 16, 3:43 AM EST, 9 hours 58 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE WILMINGTON OH
443 AM EDT SAT JUN 16 2012
INZ050-058-059-066-073>075-080-KYZ089>100-OHZ026-034-035-042>046-
051>056-060>065-070>074-077>082-088-170845-
WAYNE-FAYETTE IN-UNION IN-FRANKLIN IN-RIPLEY-DEARBORN-OHIO-
SWITZERLAND-CARROLL-GALLATIN-BOONE-KENTON-CAMPBELL-OWEN-GRANT-
PENDLETON-BRACKEN-ROBERTSON-MASON-LEWIS-HARDIN-MERCER-AUGLAIZE-DARKE-
SHELBY-LOGAN-UNION OH-DELAWARE-MIAMI-CHAMPAIGN-CLARK-MADISON-
FRANKLIN OH-LICKING-PREBLE-MONTGOMERY-GREENE-FAYETTE OH-PICKAWAY-
FAIRFIELD-BUTLER-WARREN-CLINTON-ROSS-HOCKING-HAMILTON-CLERMONT-BROWN-
HIGHLAND-ADAMS-PIKE-SCIOTO-
443 AM EDT SAT JUN 16 2012
THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL
INDIANA...SOUTHEAST INDIANA...NORTHEAST KENTUCKY...NORTHERN
KENTUCKY...CENTRAL OHIO...MIAMI VALLEY OF OHIO...SOUTH CENTRAL
OHIO...SOUTHWEST OHIO AND WEST CENTRAL OHIO.
.DAY ONE...TODAY AND TONIGHT.
THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.
.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY.
THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.
Thunderstorm Wind, Auglaize
- When
- June 16, 1:41 PM EST to 1:45 PM EST
- Where
- Auglaize County, 2.81 mi S of Villa Nova
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $1,000
- Reported by
- Public
- Coordinates
- 40.510, -84.430
Large limbs were reported down due to damaging thunderstorm winds.
Thunderstorm Wind, Greene
- When
- June 16, 2:06 PM EST to 2:10 PM EST
- Where
- Greene County, 0.87 mi NW of Bowersville
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $10,000
- Reported by
- Public
- Coordinates
- 39.590, -83.740
One tree fell, house siding was damaged, a chimney was knocked over, and a chicken coop was damaged due to thunderstorm winds.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Heat in Wisconsin, June 16 to 20, 20123 deaths · 2 events
- Rip Current in Virginia, June 16, 20121 death · 1 event
- Hail and Damaging Winds in New Mexico, June 16, 2012$5.0 million · 1 in hail · 6 events
- Hail and Damaging Winds in Illinois, June 16, 2012$215,000 · 1.5 in hail · 14 events
- Flood in Texas, June 16, 2012$200,000 · 1 event
- Flash Flood and Hail in Illinois, June 16 to 17, 2012$101,000 · 50 kt wind · 8 events
- Hail and Damaging Winds in Iowa, June 16, 2012$70,000 · 1 in hail · 15 events
- Hail and Damaging Winds in Iowa, June 16, 20121 injured · $55,000 · 1 in hail · 9 events
- Damaging Winds in Illinois, June 16, 2012$85,000 · 70 kt wind · 4 events
- Hail and Damaging Winds in Texas, June 16, 2012$20,000 · 61 kt wind · 10 events
- Rip Current in Georgia, June 16, 20122 injured · 1 event
- Rip Currents in Georgia, June 16, 20121 injured · 2 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 387427, 387499.